Utah, 2013

Lightning Strikes in Utah, May 7, 2013

May 7, 2013 · NWS SLC · 2 events in 1 county or zone

During an active evening of showers of thunderstorms, damage was reported from two different lightning strikes near Salt Lake City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

During an active evening of showers of thunderstorms, damage was reported from two different lightning strikes near Salt Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 7, 2:56 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, May 7, 2:56 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT TUE MAY 7 2013

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING UNSETTLED
CONDITIONS TO THE REGION THROUGH THE REMAINDER OF THE WEEK. HIGH
PRESSURE WILL BUILD OVER THE AREA THIS WEEKEND.

&&

.DISCUSSION...FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON. THIS IN
RELATION TO AN IMPULSE MOVING NORTH ACROSS UTAH. CURRENT
MESOANALYSIS INDICATES 250 J/KG OF MUCAPE ACROSS MUCH OF CENTRAL
AND SOUTHERN UTAH. THE BEST DEEP SHEAR IS COLOCATED ALONG THE
UTAH/ARIZONA BORDER REGION. THE MOST ORGANIZED STORMS OF THE DAY
HAVE BEEN IN THIS LOCATION...BUT HAVE REMAINED SUBSEVERE THIS
AFTERNOON. THE BIGGEST THREATS WILL CONTINUE TO BE HEAVY RAINFALL
AND BRIEF SMALL HAIL...ESPECIALLY ACROSS SOUTHERN UTAH.

THE UPPER LEVEL LOW WILL CONTINUE TO SLOWLY PUSH ACROSS THE
REGION...KEEPING A THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA FOR SEVERAL DAYS. THE BIGGEST THREATS WILL CONTINUE TO BE
HEAVY RAINFALL AND BRIEF SMALL HAIL.

ONCE THE UPPER LEVEL LOW DEPARTS THE AREA...EXPECT A STRONG
WARMING TREND STARTING THURSDAY AS A LARGE AREA OF HIGH PRESSURE
BUILDS INTO THE AREA. THIS PATTERN LOOKS TO CONTINUE THROUGH EARLY
NEXT WEEK. CURRENTLY...THE FIRST 80F FORECAST FOR SLC IS EXPECTED
EITHER SATURDAY OR SUNDAY. THIS WOULD BE THE WARMEST DAY OF THE
YEAR SO FAR...AND IS ABOUT 10 TO 15 DEGREES ABOVE NORMAL FOR THIS
TIME OF YEAR.

&&

.AVIATION...THE BIGGEST UNCERTAINTY FOR THE SLC TERMINAL THROUGH THE
AFTERNOON AND EVENING IS RELATED TO SHOWERS THAT CONTINUE TO FORM
OVER THE HIGHER TERRAIN. THERE IS A 50 PERCENT CHANCE THAT ONE OF
THESE SHOWERS IMPACTS THE TERMINAL BETWEEN 22Z AND 04Z...WITH GUSTY
AND ERRATIC WINDS BEING THE MOST LIKELY IMPACT. BRIEF PERIODS OF
HEAVY RAIN AND CEILINGS BELOW 7000FT ARE ALSO POSSIBLE IF SHOWERS
MOVE DIRECTLY OVERHEAD.

&&

.FIRE WEATHER...A SLOW-MOVING STORM SYSTEM CROSSING THE EASTERN
GREAT BASIN WILL CONTINUE TO BRING A MOIST AND SOMEWHAT UNSTABLE
AIRMASS TO THE FIRE DISTRICT THROUGH LATE WEEK. NEAR SEASONAL
TEMPERATURES AND ELEVATED RELATIVE HUMIDITY VALUES CAN BE EXPECTED
DURING THIS TIME WITH GENERALLY LIGHT WINDS. MOSTLY WET
THUNDERSTORMS...WIDELY SCATTERED TO SCATTERED IN THE VALLEYS AND
SCATTERED TO NUMEROUS IN THE MOUNTAINS...ARE POSSIBLE THROUGH FRIDAY
BEFORE A WARMING AND DRYING TREND DEVELOPS FOR THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/CHENG/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 7, 3:30 AM MST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MDT TUE MAY 7 2013

UTZ001>016-019>021-517-518-WYZ021-081100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
430 AM MDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING
ACROSS THE OUTLOOK AREA. THESE STORMS WILL BE MOST NUMEROUS ACROSS
SOUTHERN UTAH...WHERE LOCALLY HEAVY RAINFALL MAY LEAD TO ISOLATED
FLASH FLOODING..PARTICULARLY WITHIN SLOT CANYONS AND NORMALLY DRY
WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS...SOME CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND SMALL HAIL...WILL REMAIN POSSIBLE ACROSS THE
OUTLOOK AREA THROUGH THURSDAY. THE OUTLOOK AREA IS EXPECTED TO
SLOWLY DRY OUT FRIDAY INTO SATURDAY AS HIGH PRESSURE BUILDS INTO
THE REGION. THIS HIGH WILL BRING A SUBSTANTIAL WARMING TREND FOR
THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 7, 4:48 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
548 PM MDT TUE MAY 7 2013

UTZ020-518-080015-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
548 PM MDT TUE MAY 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 615 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HENRIEVILLE...OR 28 MILES SOUTHWEST OF
ESCALANTE...MOVING NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   TROPIC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3775 11216 3774 11185 3754 11194 3755 11218
TIME...MOT...LOC 2348Z 187DEG 15KT 3760 11206

MCONGER

The radar

The Salt Lake City radar (KMTX), 84 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Salt Lake

When
May 7, 5:40 PM MST
Where
Salt Lake County, 1.04 mi S of Bennion
Property damage
$200
Reported by
Newspaper
Coordinates
40.615, -111.933

Lightning struck the top gable of a house in West Jordan; the bolt then traveled about 10 feet and burned part of a satellite dish on the roof of the house.

Lightning, Salt Lake

When
May 7, 7:00 PM MST
Where
Salt Lake County, Salt Lake City Intl
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.780, -111.970

A plane belonging to the Utah Air National Guard (a KC-135, which is a large plane that provides in-flight refueling for other aircraft) took off from Salt Lake City International Airport on the evening of May 7, and was struck by lightning about 10 minutes after takeoff. The lightning damaged a communications antenna that stretches from the nose to the tail of the aircraft. In addition to knocking out communications, the antenna became loose and hit against the plane repeatedly, damaging the skin of the aircraft. No one was injured in the incident, and the crew was able to use alternate communications to help them return to the airport and land.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456506, 456542.